Scared

Hi everyone. At the begging of May I was diagnosed with an over active thyroid and I think they are saying I may have Graves. I'm waiting to see a specialist in July, but they have contacted my surgery about me starting on Carbimazole 20mg. This is all well and good but I am actually terrified of medication. I have suffered rapid heart beat for ages because I am to afraid to take beta blockers. The side effects sound absolutely terrifying. I'm terrified of taking this drug in case it makes me feel worse than I already do. I know I'm stuck and I know that this is serious but I'm truly frightend. The thought of it affecting my clearinghouse makes it impossible for me to take.

9 Replies

oldestnewest
  • **breathing! Lol

  • I'm a bit like you when taking any new medication as I had a reaction at one time. So I can understand your apprehension in taking something you've not had before and also looking at the side effects is enough to make you very nervous.

    I am hypothyroid but those who've had Graves will respond. I think as you are overactive at present Carbizamole may be a welcome relief as it reduces your high thyroid hormones.

    Excerpt:

    Carbimazole is an antithyroid medicine. It is used to decrease the amount of thyroid hormones produced by the thyroid gland. Carbimazole is used to reduce production of thyroid hormones when excessive amounts are being produced by an overactive thyroid gland (hyperthyroidism).

    google.co.uk/search?q=what+...

    As we are dealing with hormones your reaction might not be the same as with ordinary medications for other problems. :)

  • Enrid1968,

    The Beta blockers will calm your heart rate until the Carbimazole kicks in. I can only suggest you try the medications because you are likely to feel better for slowing your heart rate and reducing your thyroid levels and these really are the best way to do it.

    You might also discuss with your GP your phobia about taking medication because it sounds like you need some help dealing with it.

  • Thank you. I'm running at hyper anxiety at the moment. I know I have to take them.

  • Enrid1968,

    I'm sorry I can't reassure you more but you are really likely to feel better not worse for taking the medication.

  • Hi. Your overactive thyroid will be making you feel extra anxious about everything including taking medicines. All I can say is how I felt on the same drugs when my thyroid was found to be overactive. The beta blockers helped enormously and made me feel calmer and able to function. I had no unwanted side effects from them. Carbimazole made me feel completely normal within two or three weeks. I did get a skin rash after 4 weeks but that was easily sorted by changing me to the alternative drug to carbimazole - Ptu. I was so relieved to feel better that the rash barely registered as a problem and was sorted within a day or two anyway. I did feel extremely unwell when my thyroid was overactive (my t4 was very over range) and so that perhaps heightened my sense of relief and wellbeing when I did feel better but I can honestly say that other than the rash I had no side effects from the drugs. If you did have any side effects I'm sure that they would be promptly dealt with. Best wishes

  • Thank you all. X

  • Enrid 1968, I can totally relate to how you are feeling. When I was diagnosed with graves 4years ago my heart was literally jumping out my chest and I had whole body rattle shakes and had lost an incredible amount of weight.

    I can honestly say that carbimazole and a beta blocker (80mg slow release propranolol) were a life saver. The beta blocker really helped me to function and reduced the horrific palpitations and shakes while the carbimazole brought my thyroid levels (t3 & t4) under control. I'm now on a maintanance dose of 5mg and have never experience side effects.

    Your whole body is in overdrive at the moment and it's important for you to be good to yourself and try rest up. Both the carbimazole and betablocker really do help.

    This is a great forum, I would never have got to where I am without all the knowledge and help from those with experience of graves on here. Keep posting and learn as much as you can.

  • Thank you for your kind words. I'm totally at a loss this has knocked the socks of me. I'm gonna take the carbi in the morning under my sons instructions then I'm off to work.

You may also like...